TITLE

Warfarin-induced skin necrosis treated with protein C concentrate (human)

AUTHOR(S)
Stewart, Alisa
PUB. DATE
June 2010
SOURCE
American Journal of Health-System Pharmacy;6/1/2010, Vol. 67 Issue 11, p901
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Purpose. A case of warfarin-induced skin necrosis (WISN) treated with protein C concentrate (human) is reported. Summary. A 46-year-old Caucasian woman was admitted to the hospital for a herpes viral infection complicated by neutropenic fevers of unknown origin. Broad-spectrum antibiotics were initiated, as well as enoxaparin for prophylaxis of deep venous thrombosis. By hospital day 7, the patient's platelets decreased by 50%; by hospital day 8, they decreased another 50%. A test for heparin antibody was positive, and enoxaparin was stopped. Two days later, the patient developed a clot in her peripherally inserted central catheter, and warfarin and argatroban were initiated. Within 24 hours of warfarin initiation, the patient developed swelling in her feet and new lesions on her inner thigh, buttock, face, feet, fingers, and arms. She was treated with phytonadione and fresh frozen plasma, but these treatments failed to slow the progression of her lesions, which had turned to necrotic tissue. WISN was suspected, and warfarin therapy was discontinued after three doses. After a consultation with a hematologist, treatment with protein C concentrate (human) was initiated. Within 24 hours of treatment with this product, progression of necrosis stopped, and the patient's respiratory failure resolved. The patient underwent multiple skin grafts, and the lesions healed without extensive scarring. She experienced no adverse effects with the administration of protein C concentrate (human). Conclusion. A patient with WISN was treated with protein C concentrate (human) with overall good results and no adverse effects.
ACCESSION #
50676897

 

Related Articles

  • Venous gangrene and cancer: A cool look at a burning issue. Osman, Khalid A.; Ahmed, Mohamed H.; Abdulla, Samir A.; Bucknall, Tim E.; Rogers, Colin A. // International Seminars in Surgical Oncology;2007, Vol. 4, p7 

    Venous gangrene (VG) is defined as a clinical triad of skin necrosis and discolouration, documented evidence of venous thromboembolism (VTE) and presence of palpable or doppler- identifiable arterial pulsation. Venous gangrene is rare condition which is associated with poor prognosis in cancer...

  • Warfarin, flu vaccine, and cotrimoxazole. Elliott, William T. // Alternative Medicine Alert;Jun2010 Supplement, p1 

    The article highlights two studies that appeared in the April 12, 2010 issue of "Archives of Internal Medicine," which looked at the risk of two medications namely influenza vaccine and the antibiotic trimethoprim-sulfamethoxazole. It says that although the effect is not clear, patients on...

  • Warfarin.  // Reactions Weekly;9/25/2010, Issue 1320, p46 

    The article describes the case of a woman who developed skin necrosis during treatment with warfarin for renal disease and thrombosis.

  • Warfarin.  // Reactions Weekly;12/15/2012, Issue 1432, p46 

    The article describes the case of a woman who developed skin necrosis while under warfarin treatment regimen for venous thromboses.

  • Correction.  // Reactions Weekly;12/1/2012, Issue 1430, p32 

    A correction to the article "Warfarin: Skin Necrosis in an Elderly Patient: Case Report" is presented.

  • Warfarin.  // Reactions Weekly;6/9/2012, Issue 1405, p38 

    The article describes the case of an 82-year-old woman who developed warfarin-induced skin necrosis (WISN) after commencing warfarin for a postoperative pulmonary embolus, and who later died, published in the February 2012 issue of the journal "Clinical Medicine."

  • CME Questions.  // Internal Medicine Alert;2/15/2008, Vol. 30 Issue 3, p22 

    A quiz concerning the criteria for determining women that need to be treated witn empiric antibiotics and the provision of warfarin therapy to venous thromboembolic patients are presented.

  • Warfarin.  // Reactions Weekly;12/1/2007, Issue 1180, p38 

    The article describes the case of a 53-year-old man who developed skin necrosis during treatment with warfarin for anticoagulation. The patient had a history of heart valve replacement surgery associated with rheumatic heart disease. He had been taking warfarin for 12 years. He presented with...

  • Pyoderma Gangrenosum in Revision Total Hip Arthroplasty: Clinical and Histopathological Findings with a Seven-Year Follow-up. Burnett, R. J. Stephen; Nair, Rajesh; Sawyer, Douglas M.; Zbar, Ariella Z.; Mathers, James W. // Case Connector;Oct-Dec2015, Vol. 5 Issue 4, p1 

    Case: We describe the clinical and histopathological findings associated with a case of pyoderma gangrenosum (PG) after revision total hip arthroplasty. The patient developed an expanding purple-red, necrotic, ulcerative lesion at the surgical site, which was initially suspected to be either a...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics